Your libido is your desire for sex and intimacy — your sex drive. During breast cancer treatment, you may find that your desire for sex decreases. This happens to many women and is quite understandable. The anxiety and emotional rollercoaster that can come with a breast cancer diagnosis, plus the stress and fatigue that treatment can cause, may make sex the last thing you think about.
Many breast cancer treatments can cause side effects that can contribute to a lower libido, including:
- hair loss
- weight changes
- trouble sleeping
- vaginal dryness
- menopausal symptoms
Some pain medicines also may contribute to a lower libido.
Tamoxifen, a hormonal therapy, may also contribute to a lower libido.
Managing loss of libido
- Talk to your partner about your feelings. It’s important to share your thoughts and concerns so your partner doesn't feel at fault.
- Try new sexual positions if intercourse is painful. A new position might make sex more pleasurable. Different positions also can help take focus away from the breast area if you're uncomfortable having your breasts touched.
- Use personal lubricants that are water-based to make penetration more comfortable. See more tips to ease vaginal dryness.
- Practice without a partner. Spend time alone to find the places you where you like to be touched and what you're most comfortable doing.
- Spice up your sex life with things you may have not considered before, such as sexual toys or watching a sexy movie with your partner.
- Use a vaginal dilator to slowly stretch the vagina over time. Your doctor can tell you where to get one and how to use it.
- Consider joining a support group to find others who share your feelings.
- Do things to boost your spirits and confidence. Do things that make you feel attractive, sexy, and desirable. Maybe it's getting a manicure or having make-up applied professionally. Or maybe it's new shoes and a facial. Or maybe it's reading a favorite book or hanging out with your favorite people. Feeling good about yourself is one step toward getting your sex drive back.
- Exercise. Physical activity produces endorphins, which add to your overall sense of well-being and can enhance your sex life.
- Manage other side effects that contribute to loss of libido. See tips for easing nausea, depression, weight changes, fatigue, and menopausal symptoms.
- Ask your doctor if any other medicines you're taking could be contributing to a lower sex drive. Some antidepressants and some anti-nausea medications can lower your libido. You may be able to switch to another medicine that doesn’t affect your libido.
Can we help guide you?
Create a profile for better recommendations
Breast self-exam, or regularly examining your breasts on your own, can be an important way to...
Taking Certain Supplements Before and During Chemotherapy for Breast Cancer May Be Risky
A small study suggests that people who took antioxidant supplements before and during...
Tamoxifen (Brand Names: Nolvadex, Soltamox)
Tamoxifen is the oldest and most-prescribed selective estrogen receptor modulator (SERM)....